Tornado, Bennington
- When
- July 21, 8:20 PM EST to 8:56 PM EST
- Where
- Bennington County, North Pownal
- Rating
- F1
- Path length
- 25 mi
- Path width
- 150 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.800, -73.267
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across New England during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across New England during the evening hours. The air became very unstable in the warm air mass behind the front. A supercell, that originated in the Mid Hudson Valley of New York and producing a long lived significant tornado, spawned a second twister which touched down in the town of Pownal, Bennington County. The twister cut a swath longer than 25 miles and up 150 yards wide. After touching down in Pownal, the tornado moved northeast into the city of Bennington, then continued into the Green Mountain State Forest in extreme western Windham County where it caused significant forest damage. Most of the destruction was to trees. There was also some structural damages in Bennington County. A tree collapsed onto a house. Another massive pine slammed into a 100-year-old house's roof in Pownal. A steakhouse in the city of Bennington, suffered damage that closed it for a couple of days, including shattered windows and water damage due to an open roof. An awning had been blown from the deck of the structure, all the way across Route 7A. The owner was slammed against a wall while venturing outside on the open deck, with no injuries. During the height of the storm, power was knocked out to over 2,000 customers in extreme southern Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUL 21 2003 .DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE BRIEF. HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST. CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. MAGLARAS
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWNNEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345 FILE 28 WELLSVILLE PD NY0022800 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600
AUTH CICIRELLO, J A COP
OPER - ELDRIDGE,CHRISTOPHER D 2058PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWN
0900 PM BETHLEHEM CENTER NY WIND DAMAGE
07/21/03 ALBANY TREES DOWN ON DELAWARE
AVE.NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0913PM MON JUL 21 2003
#2 0000002 000
KCSO WLSR
02023 FILE 28 COLUMBIA CO SO NY0100000 JUL 21-03
TO ATTN NWS
THE WESTERN SIDE OF COLUMBIA COUNTY HAS BEEN HIT WITH A SEVERE
THUNDERSTORM. AT THIS TIME NO FATALITIES BUT NUMEROUS TREES AND
WIRES DOWN.
AUTH DEP P GROLL/ AND SENT 2112
OPER - GROLL,PETER J 2113NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0913PM MON JUL 21 2003
#1 0000001 000
AWLS WLSR QTRF QHQT APTS WAPT
00346 FILE 28 WELLSVILLE PD NY0022800 JUL 21-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
ROAD FLOODING
COUNTY(S) AFFECTED: ALLEGANY
CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
NEAREST TOWN/CITY: VILLAGE OF WELLSVILLE
REMARKS: MANY HOMES AND BUS IN THE VILLAGE TOOK ON CONSIDERABLE WATER.
MOST WATER IN BUILDINGS HAS RECEEDED. FIREFIGHTERS WILL BE OUT ANOTHER HOUR OR
SO PUMPING WATER FROM THE WELLSVILLE CAMPUS OF ALFRED STATE COLLEGE WHICH WAS
HEAVILY FLOODED. NO ONE WAS EVACUATED FROM THIER HOMES. MANY SMALL FEEDER
STREAMS THAT SPILLED OVER HAVE RECEEDED BUT REMAIN FULL TO THE TOP OF
THIER BANKS. ANY ADDITIONAL SIGNIFICANT RAINFUL WOULD CAUSE THEM TO SPILL OVER
AGAIN. ALL STREETS IN THE VILLAGE THAT WERE FLOODED HAVE BEEN REOPENED
AUTH PHONE #: 585 593-5600
AUTH CICIRELLO, J A COP
OPER - ELDRIDGE,CHRISTOPHER D 2112PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0816 PM BETHLEHEM CENTER NY WIND DAMAGE
07/21/03 ALBANY NUMEROUS TREES DOWN
0820 PM ESOPUS NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES DOWN
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWN
0858 PM LENOX DALE MA WIND DAMAGE
07/21/03 BERKSHIRE NUMEROUS TREES DOWN
0900 PM NY WIND DAMAGE
07/21/03 RENSSELAER NUMEROUS TREES DOWN
COUNTYWIDE
0900 PM BETHLEHEM CENTER NY WIND DAMAGE
07/21/03 ALBANY TREES DOWN ON DELAWARE
AVE.The Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyThe tornado archive for Vermont, 2003Warnings in Vermont, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375654, 5375655.